Link Between Psoriasis and Inflamed Bowel

I have always presumed that there has been a clear link made between psoriasis and inflammatory bowel disease or Crohn’s disease.  I have blogged about this link before and talked about how I often get bad diarrhea typical of an inflamed bowel a couple of weeks out from my remicade dose.  Also remicade (a TNF inhibitor) is used to treat both psoriasis, psoriatic arthritis, and Crohn’s disease which to me logically implies that the immune response creating the excess TNF links these diseases together.

Well I was surprised to read last week of a study that reported “Studies Support IBD, Psoriasis Connection”.  It stated:

Overlap among psoriasis, IBD, and inflammatory or psoriatic arthritis further adds to the concept that a common pathway is involved in all of the diseases, said Qureshi, senior investigator in both of the studies.

And here I thought that the link was well established!  The report goes into a lot of detail regarding the different genes and chromosomes involved – so if you enjoy that kind of detail I encourage you to read the study.

Interestingly if you have psoriasis or PsA then you are more likely to develop inflammatory bowel disease:

Study participants who had concomitant psoriasis and psoriatic arthritis had almost a seven-fold greater likelihood of developing Crohn’s disease during follow-up, Li reported.

And if you have inflammatory bowel disease then you are more likely to develop or have psoriasis:

The prevalence of psoriasis in the IBD patients was four to six times higher than the estimated prevalence for the general population

This entry was posted in Diarrhea, Psoriasis, Psoriatic Arthritis, Remicade, Testosterone Replacement Therapy TRT, TNF Blocker and tagged , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *